Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 38, NWS Northern Indiana

April 20, 2017Branch County, Cass County, Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Apr 20, 2017, 4:06 PM EDT for Branch County, Cass County, Saint Joseph County, Michigan. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2017, 4:06 PM EDT (20:06 UTC)
Expired
Apr 20, 2017, 4:45 PM EDT
In force
39 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Branch County, MI, Cass County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 65 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 4:12 PM EDTHAIL 1.5Three Rivers, MIFROM SOCIAL MEDIA.
Apr 20, 4:20 PM EDTHAIL 0.88Three Rivers, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 2:08 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 595 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
595 m²/s²
0-3 km storm-relative helicity
665 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

172 
WUUS53 KIWX 202006
SVRIWX
MIC023-027-149-202045-
/O.NEW.KIWX.SV.W.0038.170420T2006Z-170420T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
406 PM EDT THU APR 20 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  East central Cass County in southwestern Michigan...
  St. Joseph County in southwestern Michigan...
  Western Branch County in southwestern Michigan...

* Until 445 PM EDT

* At 406 PM EDT, a severe thunderstorm was located 7 miles west of
  Three Rivers, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sturgis, Three Rivers, Bronson, Constantine, White Pigeon,
  Centreville, Colon, Nottawa, Fawn River, Mendon, Burr Oak, Gilead,
  Sherwood, Klinger Lake, Fishers Lake, Fairfax, Jones, Corey Lake,
  Shavehead Lake and Wasepi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4202 8513 4176 8515 4176 8522 4183 8587
      4201 8585
TIME...MOT...LOC 2006Z 273DEG 29KT 4192 8577 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS
3 follow-up statements
929 
WWUS53 KIWX 202017
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
417 PM EDT THU APR 20 2017

MIC027-202026-
/O.CAN.KIWX.SV.W.0038.000000T0000Z-170420T2045Z/
Cass MI-
417 PM EDT THU APR 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CASS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM EDT for
southwestern Michigan.

LAT...LON 4202 8513 4176 8515 4176 8522 4185 8574
      4198 8573
TIME...MOT...LOC 2016Z 273DEG 29KT 4192 8565 

$$

MIC023-149-202045-
/O.CON.KIWX.SV.W.0038.000000T0000Z-170420T2045Z/
St. Joseph MI-Branch MI-
417 PM EDT THU APR 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CENTRAL ST. JOSEPH AND WESTERN BRANCH COUNTIES...

At 416 PM EDT, a severe thunderstorm was located over Three Rivers,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sturgis, Three Rivers, Bronson, Constantine, Centreville, Colon,
Nottawa, Fawn River, Burr Oak, Gilead, Sherwood, Fairfax, Wasepi,
Findley, Matteson Lake, Fishers Lake and Clear Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4202 8513 4176 8515 4176 8522 4185 8574
      4198 8573
TIME...MOT...LOC 2016Z 273DEG 29KT 4192 8565 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

NWS
635 
WWUS53 KIWX 202036
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
436 PM EDT THU APR 20 2017

MIC023-149-202045-
/O.CON.KIWX.SV.W.0038.000000T0000Z-170420T2045Z/
St. Joseph MI-Branch MI-
436 PM EDT THU APR 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHEASTERN ST. JOSEPH AND WESTERN BRANCH COUNTIES...

At 436 PM EDT, a severe thunderstorm was located near Centreville, or
7 miles north of Sturgis, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sturgis, Bronson, Centreville, Colon, Nottawa, Burr Oak, Gilead,
Sherwood, Wasepi, Findley, Matteson Lake and Fairfax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4202 8513 4176 8515 4176 8522 4184 8561
      4199 8551
TIME...MOT...LOC 2036Z 271DEG 40KT 4191 8544 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS
885 
WWUS53 KIWX 202045
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
445 PM EDT THU APR 20 2017

MIC023-149-202054-
/O.EXP.KIWX.SV.W.0038.000000T0000Z-170420T2045Z/
St. Joseph MI-Branch MI-
445 PM EDT THU APR 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. JOSEPH AND
WESTERN BRANCH COUNTIES WILL EXPIRE AT 445 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 800 PM EDT for
southwestern Michigan.

LAT...LON 4202 8513 4176 8515 4176 8522 4184 8561
      4199 8551
TIME...MOT...LOC 2044Z 269DEG 30KT 4192 8534 

$$

NWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:42 PM EDT, 24 minutes earlier.

Area forecast discussion, Apr 20, 3:42 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
342 PM EDT Thu Apr 20 2017

.SYNOPSIS...
Issued at 329 PM EDT Thu Apr 20 2017

A cold front will usher in much colder air Friday, lingering into Saturday
with highs only in the 50s (cooler near the lakeshore). Warmer
temperatures and rain chances will return next week.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 329 PM EDT Thu Apr 20 2017

Thunderstorms dotting the forecast area generally east of a
Logansport to Coldwater line with greatest concentration along the
pre-frontal trough now moving into NW Ohio. Storms have struggled
to organize with mainly pea size hail reported and pockets of
40 to 55 (48 kt gusts at Ft Wayne). As the first area departed,
sufficient recovery occurred to allow for a narrow area of sct
storms to develop from Ctrl Illinois into portions of N Indiana.
Actual cold front not too far behind this second line resulting in
a rapid end to all storm chances through the remainder of the
afternoon. Will likely clear watch as back edge of the storms
exits impacted areas.

Vis satellite showing extensive stratocu field to slowly work
east. Could be a period of clearing immediately behind the front
before it arrives. Have increased clouds cover to mostly cloudy
with slower trends on clearing into Friday. Highs Friday will be a
good 15 to 20 degrees cooler across the area with mid 40s NW to
upper 50s SE.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 329 PM EDT Thu Apr 20 2017

Deep Hudson Bay closed low will remain in place into early next week
before slowly shearing apart and ejecting NE. Influence of the low
will keep moisture and warmer temperatures well suppressed as
longwave trough rounds the base of the trough. Period of somewhat
below normal temperatures will dominate with a shot at some frost
especially Sunday morning. Moderation in temps will occur as
Great Lakes trough exits stage right and heights increase ahead of
the next wave dropping out the Plains by Monday night.

The arrival of the Plains wave will bring a chance for showers to
the area, but not until closer to Wednesday as first embedded wave
shoots to the west of the region before main wave edges east. No
more than chc pops at this point with temperature soaring back above
normal into the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 142 PM EDT Thu Apr 20 2017

Pre-frontal trough has spawned area of thunderstorms moving
through KSBN currently and will reach KFWA by 19-20z. Not a lot of
activity behind this line but expect some additional development
as main cold front and mid level short wave approach. Not enough
confidence to add another group of prevailing tsra at KSBN given
lack of upstream activity so kept VCTS there while allowed a
longer tempo to cover KFWA. Satellite and surface obs show
extensive area of post frontal MVFR strato cu over IA and western
IL. Hires guidance not handling this well but spectral models show
a lot of low level moisture trapped under inversion tonight into
Friday. Stayed MVFR through rest of tonight and Friday morning.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 11 PM EDT Friday for LMZ043-046.

&&

SYNOPSIS...Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Lashley

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 20, 4:39 AM EDT, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
439 AM EDT Thu Apr 20 2017

INZ003>005-012>015-020-MIZ077>079-210900-
La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN-
White-Berrien-Cass MI-St. Joseph MI-
439 AM EDT Thu Apr 20 2017 /339 AM CDT Thu Apr 20 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected this afternoon. A
strong storm with small hail and gusty winds is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ006>009-016>018-022>027-032>034-MIZ080-081-OHZ001-002-004-005-015-
016-024-025-210900-
Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
439 AM EDT Thu Apr 20 2017

This hazardous weather outlook is for portions of northern Indiana...
northwest Ohio and southwest Michigan.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected this afternoon. A
few storms could reach severe limits with hail and potentially
damaging winds especially along and east of Interstate 69.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-210900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
439 AM EDT Thu Apr 20 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

An isolated thunderstorm is possible from this morning into early
afternoon.

Hazardous conditions for small craft will develop today and continue
through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous conditions for small craft are possible Friday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Apr 20, 2:52 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
252 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TSTM WND DMG     1 N GOSHEN              41.60N 85.84W
04/20/2017                   ELKHART            IN   BROADCAST MEDIA

            TWO TREES AND A SECTION OF WOODEN PRIVACY
            FENCE DOWNED.

&&

MCS
Local storm report, Apr 20, 2:58 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
258 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             4 ENE WALLEN            41.18N 85.10W
04/20/2017  E0.75 INCH       ALLEN              IN   TRAINED SPOTTER

&&

MCS
Local storm report, Apr 20, 3:04 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
304 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TSTM WND GST     2 ENE NINE MILE         40.98N 85.19W
04/20/2017  M55 MPH          ALLEN              IN   ASOS

&&

GH
Special weather statement, Apr 20, 3:55 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
355 PM EDT THU APR 20 2017

MIZ078-079-202030-
St. Joseph-Cass-
355 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CASS AND CENTRAL
ST. JOSEPH COUNTIES...

At 355 PM EDT, a strong thunderstorm was located near Cassopolis, or
11 miles north of Simonton Lake, moving east at 35 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Sturgis, Three Rivers, Constantine, Cassopolis, Centreville,
Marcellus, Nottawa, Penn, Flowerfield, Mendon, Vandalia, Klinger
Lake, Donnell Lake, Fishers Lake, Jones, Diamond Lake, Corey Lake,
Shavehead Lake, Clear Lake and Wakelee.

LAT...LON 4206 8546 4179 8544 4185 8600 4193 8600
      4207 8586
TIME...MOT...LOC 1955Z 266DEG 28KT 4191 8590

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 3:55 PM EDTSpecial Weather StatementIWXSaint Joseph35 min
Apr 20, 5:03 PM EDTSpecial Weather StatementIWXBranch, Hillsdale27 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.